South Dakota, 2001

Lightning Strike in South Dakota, July 30, 2001

July 30, 2001 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 9:20 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 9:20 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 30 2001

PRIND RMNG SPOTTY SHWRS/TSTMS WILL CONT TO PETER OUT AND MOVE EWD
OUT OF AREA...THO AM MOST CONCRND ABT NCMTRL NE ACTVTY FOR LATER ON.
IN ANY EVENT WILL LEAVE MENTN IN FOR THIS AFTN ERNMOST PART OF OUR
MN AND IA COS...OTRW SPOTTY LINGRNG SHWRS/TSTMS SHUD GIVE WAY TO
PTCLDY HOT AND OF COURSE ALREADY HUMID. LATEST IN A SERIES OF LTL
HEAT BURSTS SINCE YSTDY EVE HAS NOW OCCURD AT HON. AS FOR NE
ACTVTY...IF IT STAYS AS IS IN AREAL CVRG AND EVEN REGENERATES THIS
AFTN...IT MAY STAY S OF AREA...BUT IT BEARS WATCHNG. WILL DO LTL
WITH TEMPS FOR NOW...WITH SOME SUN THEY SHUD GET TO NEAR OR A LTL
ABV 90.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 30, 10:15 AM CST, 1 hour 25 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT MON JUL 30 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE OVER WESTERN AND CENTRAL SOUTH DAKOTA IS EXPECTED TO BE
STATIONARY OR MOVE ONLY SLIGHTLY EAST. VERY WARM AND HUMID AIR WILL
CONTINUE TO FLOW INTO THE AREA EAST OF THE LOW THROUGH TONIGHT. A FEW
THUNDERSTORMS LINGERING THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF EASTERN SOUTH
DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING.

SDZ038>040-052>056-061>062-066-067-MNZ071-072-080-081-089-097-098-
IAZ001-310500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-
TURNER-LINCOLN-LYON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  ISOLATED THUNDERSTORMS INTO EARLY THIS AFTERNOON MAY PRODUCE WINDS
  GUSTS TO 35 MPH. SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
  AFTERNOON OR THIS EVENING...AND A FEW OD THESE STORMS COULD PRODUCE
  DAMAGING WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.

SDZ050-057>060-063>065-068>071-IAZ012-020-021-031-032-NEZ013-014-310500-
BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...YANKTON...SIOUX CENTER...
LE MARS...SIOUX CITY...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
  LINGERING SHOWERS AND THUNDERSTORMS INTO EARLY THIS AFTERNOON ARE NOT
  EXPECTED TO PRODUCE ANY STRONG WINDS OR HAIL. THUNDERSTORMS LATE THIS
  AFTERNOON AND THIS EVENING ARE EXPECTED TO STAY NORTH OF THE AREA.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ090-IAZ002-003-013-014-022-310500-
JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...
1100 AM CDT MON JUL 30 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A
  FEW SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON ARE NOT
  EXPECTED TO PRODUCE STRONG WINDS OR HAIL. THUNDERSTORMS T9HIS EVENING
  ARE EXPECTED TO STAY NORTH OR SOUTH OF THE AREA.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

WILLIAMS
Local storm report, Jul 30, 10:44 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON JUL 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    ELLSWORTH                 MN   60 MPH TSTM GUST
06/12/01   NOBLES                         EVENT DURATION 10
                                          MINUTES, 910 TO 920 PM
                                          CDT. REPORTED BY MEDIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bon Homme

When
July 30, 11:40 AM CST
Where
Bon Homme County, Avon
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Lightning struck a large tree, splitting the tree, part of which fell onto power lines, causing a power outage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261301.